Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 254, NWS Wichita, KS

August 25, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 2001, 12:46 AM CDT for Sedgwick County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 25, 2001, 12:46 AM CDT (05:46 UTC)
Expired
Aug 25, 2001, 1:45 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 7 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 1:05 AM CDTThunderstorm Wind 52 EClearwater, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS53 KICT 250547
SVRICT
KSC173-250645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT SAT AUG 25 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 145 AM CDT.

* AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF HAYSVILLE...OR ABOUT 9 MILES
  SOUTHWEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  AFFECTING HAYSVILLE THRU 1255 AM CDT...
  8 MILES SOUTHWEST OF MCCONNELL AFB AROUND 1255 AM CDT...
  NEAR DERBY AROUND 110 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 70 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 145 AM CDT.

THIS IS AN EXTENSION OF THE SEVERE THUNDERSTORM WARNING ISSUED FOR 
SEDGWICK COUNTY AT 1151 PM CDT.

LAT...LON 3768 9743 3755 9758 3748 9750 3757 9715

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:21 PM CDT, 9 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 3:21 PM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED POPS IN CENTRAL KS
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT FRI AUG 24 2001

EFFECTS OF UPPER LOW SEEN SPINNING EAST ACROSS SRN NE ARE THE MAIN
CONCERNS TO ADDRESS FOR THIS FORECAST. MODELS ARE IN GOOD AGREEMENT
THAT THIS UPPER FEATURE CONTINUES TO SHIFT EAST...KEEPING GOOD
THETA-E/WAA ACROSS SRN/EASTERN KS THROUGH 09Z. LATEST LOOK
AT SFC ANAYLSIS SHOWS BOUNDARY PREVIOUS LOCATED ACROSS NRN OK HAS
WASHED OUT...LEAVING ANY LOW LEVEL CONVERGENCE IN NC ZONES.
THEREFORE WILL KEEP POPS IN THE SCT RANGE AND WILL KEEP SEVERE
WORDING OUT. AS SFC BOUNDARY PUSHES THROUGH NRN ZONES...MOST OF THE
PRECIP THERE SHOULD OCCUR DURING THE EVENING HOURS.

FOR SATURDAY...MODELS INDICATE A SECONDARY WEAKER SHORTWAVE TO SLIDE
SOUTHEAST THROUGH THE FORECAST AREA...BUT MAIN 7H TROF IS THROUGH
MUCH OF CENTRAL KS BY 12Z SATURDAY...SO WILL REMOVE POPS FROM NRN
ZONES AND CONFINE PCPN CHANCES TO THE MORNING IN ICT ZONES. ETA
1000-850MB THICKNESS FORECAST SUGGEST TEMPS WILL BE WARMER THAN
GUIDANCE...BUT PREVIOUS ZONES HAVE A GOOD HANDLE ON THIS TREND.

AVN BRINGS 40KT UPPER LEVEL SPEED MAX SOUTH ACROSS WESTERN KS
OVERNIGHT SATURDAY...BUT WITH BEST LOW LEVEL WAA REMAINING SOUTH OF
THE FORECAST AREA...WILL KEEP DRY FORECAST IN PLACE AND WITH SFC
RIDGE SETTLING ACROSS THE WESTERN ZONES WILL GO BLO GUIDANCE VALUES
FOR LOWS SATURDAY NIGHT.

WITH SFC RIDGE OVER THE AREA SUNDAY WILL KEEP SFC WINDS LIGHT...THUS
LIMITING MIXING. HOWEVER...ETA 1000-850MB THICKNESSES INCREASE FROM
SATURDAY/S VALUES SO WILL BUMP UP HIGHS A CATEGORY FROM THE PREVIOUS
FORECAST FOR SUNDAY/S HIGHS.

EXTENDED...ECMWF SEEMS TO BE THE ODD MODEL OUT IN DEEPENING EASTERN
USA TROF...WITH UKMO/CANADIAN/MRF ALL SHOWING A LESS AMPLIFIED
PATTERN. AS A RESULT...TEMPS EARLY NEXT WEEK MIGHT NOT BE A COOL AS
PREVIOUSLY THOUGHT...SO WILL WARM HIGHS A LITTLE FROM MON-WED.
IN ADDITION...WITH UPPER RIDGE SOUTH OF THE AREA...WEAK SHORTWAVE
ENERGY ROTATING AROUND THE RIDGE MAY BRING SCT PCPN THUR AS HINTED
BY CANADIAN AND SHOWN BY THE MRF.

FCSTID = 12/HYSELL
ICT   67  90  63  92 /  30  20   5   0
HUT   66  90  62  92 /  30  20   5   0
EWK   67  90  62  92 /  30  20   5   0
EQA   67  90  63  92 /  30  20   5   0
WLD   68  91  64  93 /  30  20   5   0
RSL   65  90  58  92 /  40  10  10   0
GBD   65  90  59  92 /  40  10  10   0
SLN   67  89  61  90 /  40  20   5   0
MPR   67  89  61  90 /  40  20   5   0
CFV   69  90  64  91 /  40  30  10   0
CNU   69  89  64  90 /  40  30  10   0
K88   69  88  64  89 /  40  30  10   0

.ICT...
KS...NONE.

In the hours before

Local storm report, Aug 24, 8:03 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
803 PM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    2 E LYONS                 KS   1.50 INCH HAIL
08/24/01   RICE                           REPORTED BY A STORM CHASER

PHIL
Local storm report, Aug 24, 8:34 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
834 PM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    1 NE MITCHELL             KS   .75 INCH HAIL
08/24/01   RICE                           REPORTED BY AGTAP SPOTTER

HYSELL
Local storm report, Aug 24, 8:48 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
848 PM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    2 E LYONS                 KS   1.00 INCH HAIL
08/24/01   RICE                           REPORTED BY EMERGENCY
                                          MANAGER

HYSELL
Special weather statement, Aug 24, 8:48 PM CDT, 3 hours 58 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-250215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

NNNN
Local storm report, Aug 24, 9:19 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
919 PM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    LYONS                     KS   1.00 INCH HAIL
08/24/01   RICE                           REPORTED BY AGTAP SPOTTER

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:53 PM CDTSevere Thunderstorm WarningICTRice52 min
Aug 24, 8:41 PM CDTSevere Thunderstorm WarningICTRice64 min
Aug 24, 8:59 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
Aug 24, 9:38 PM CDTSevere Thunderstorm WarningICTRice52 min
Aug 24, 10:16 PM CDTSevere Thunderstorm WarningICTReno59 min
Aug 24, 10:50 PM CDTTornado WarningICTReno40 min
Aug 24, 11:05 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Aug 24, 11:51 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Aug 25, 12:29 AM CDTSevere Thunderstorm WarningICTButler61 min
Aug 25, 12:44 AM CDTSevere Thunderstorm WarningICTSumner61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.